After antidepressants, a loss of sexuality

0
93

From The New York Times: “Doctors and patients have long known that antidepressants can cause sexual problems. No libido. Pleasureless orgasms. Numb genitals. Well over half of people taking the drugs report such side effects.

Now, a small but vocal group of patients is speaking out about severe sexual problems that have endured even long after they stopped taking selective serotonin reuptake inhibitors, the most popular type of antidepressants. The drugs’ effects have been devastating, they said, leaving them unable to enjoy sex or sustain romantic relationships.

‘My clitoris feels like a knuckle,’ said Emily Grey, a 27-year-old in Vancouver, British Columbia, who took one such drug, Celexa, for depression from age 17 to 23. ‘It’s not a normal thing to have to come to terms with.’

The safety label on Prozac, one of the most widely prescribed S.S.R.I.s, warns that sexual problems may persist after the drug is discontinued. And health authorities in Europe and Canada recently acknowledged that the medications can lead to lasting sexual issues.”

Article →

SHARE
Previous articleSurvivor activist wisdom for those supporting survivors of sexual abuse
Next articleCan trauma therapies unlock the prison of psychosis?
MITUK’s mission is to serve as a catalyst for fundamentally re-thinking theory and practice in the field of mental health in the UK, and promoting positive change. We believe that the current diagnostically-based paradigm of care has comprehensively failed, and that the future lies in non-medical alternatives which explicitly acknowledge the causal role of social and relational conflicts, abuses, adversities and injustices.